North Carolina, 2008Drought in North Carolina, June 1 to 30, 2008
June 1 to 30, 2008 · NWS RNK · 5 events in 5 counties and zones
Below average rainfall allowed for Severe (D2) and Extreme (D3) drought to continue across much of northwest North Carolina.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below average rainfall allowed for Severe (D2) and Extreme (D3) drought to continue across much of northwest North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 6:22 PM EST, 5 hours 38 minutes earlier.
Area forecast discussion, May 31, 6:22 PM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT SAT MAY 31 2008
.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTH THROUGH THE AREA THIS EVENING AND
INTO THE SOUTHEAST STATES SUNDAY. HIGH PRESSURE BUILDS IN FROM THE
NORTH FOR MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
COVERAGE OF THUNDERSTORMS REMAINS ISOLATED THIS EVENING. A FEW
STORMS ARE DEVELOPING IN THE FAR WESTERN UPSLOPE AREAS THEN
DISSIPATE AS THEY CROSS THE RIDGES AND ENCOUNTER THE DEEP WESTERLY
DOWNSLOPE WINDS. HAVE TRIMMED DOWN CHANCE OF RAIN IN ALL BUT THE
FAR WEST AND THE SOUTHEAST FOR THE REST OF THE EVENING.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
PRECIP REMAINS IFFY ON SUNDAY WITH THE COLD FRONT LINGERING JUST
SOUTH AND PIECES OF S/W ENERGY RIDING INTO THE AREA IN CONTINUED NW
FLOW ALOFT. THINK BEST COVERAGE LIKELY ACROSS THE SOUTHERN THIRD PER
BETTER AFTERNOON INSTABILITY ALONG THETA-E GRADIENT WHILE MAY GO DRY
OVER THE NE. WILL CONTINUE MID CHANCE POPS SOUTH FOR NOW AND KEEP
20/30 REGIME UP NORTH OTRW PC. TEMPS A BIT COOLER THAN TODAY PENDING
CLOUDS/SHRA BUT STILL 80-85 EAST AND 74-80 WEST.
I HAVE LEANED TOWARD THE NAM...AND KEPT POPS TO LOW CHC OR
SLIGHT CHC SUN NIGHT OVER THE WEST/SOUTHWEST AS ANOTHER WAVE
PASSES BY OVER THE TN VLY.
HIGH PRESSURE SETTLES IN MONDAY WITH LESS HUMID. A WARM FRONT
SHIFTS NORTH ACROSS THE OHIO/TENNESSEE VALLEY TUESDAY WITH THE
NAM/00Z ECMWF BRING THE NEXT SHOT OF THUNDERSTORMS FOR US DURING
THE DAY...ESPECIALLY OVER THE WESTERN HALF OF THE CWA.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FRONT WILL BE WAVERING AROUND OUR FORECAST AREA INTO THURSDAY
NIGHT BEFORE RIDGE BUILDS IN EARNEST FRI-SAT. THIS WILL KEEP THE
THREAT OF SHOWERS/STORMS AROUND FOR MOST OF THE PERIOD...DROPPING
TO TYPICAL SUMMERTIME ATMOSPHERE TOWARD THE WEEKEND. FOLLOWED
HPC/00Z ECWMF BLEND FOR THIS PERIOD.
&&
.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
COVERAGE OF THUNDERSTORMS WILL REMAIN ISOLATED THROUGH 06Z
TONIGHT. NOT A HIGH ENOUGH CHANCE TO INCLUDE EVEN CB TYPE CLOUDS
IN THE TAFS. AS THE WINDS DECOUPLE TONIGHT MVFR FOG WILL FORM IN
LOCATIONS THAT HAD RAIN THIS AFTERNOON AND EAST OF THE BLUE RIDGE
WHERE SURFACE DEW POINTS ARE IN THE LOWER TO MID 60S.
ANOTHER WAVE OF ENERGY ALONG THE SFC FRONT SUNDAY WILL BRING THE
THREAT OF MORE SHOWERS AND THUNDERSTORMS TO THE AREA... THE BEST
CHANCE AT BLF. THE FRONT WILL FINALLY PUSH SOUTH OF THE REGION
SUNDAY NIGHT.
HIGH PRESSURE WILL COVER THE AREA MONDAY...THEN YET ANOTHER COLD FRONT
TUESDAY NIGHT OR WEDNESDAY WILL BRING ANOTHER ROUND OF SHOWERS AND
TSTMS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/WP
NEAR TERM...AMS
SHORT TERM...JJ/WP
LONG TERM...JJ/WP
AVIATION...AMS
Hazardous weather outlook, May 31, 6:01 PM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT SAT MAY 31 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
701 PM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 6:19 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT SAT MAY 31 2008
VAZ007-009-010-012-010015-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
719 PM EDT SAT MAY 31 2008
AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES NORTHWEST OF MARION...OR ABOUT 4 MILES
NORTHEAST OF BROADFORD...MOVING EAST AT 30 MPH. THE THUNDERSTORM
WILL BE NEAR HUNGRY MOTHER STATE PARK AND THE TOWN OF MARION AROUND
725 PM EDT...NEBO AND ATKINS AROUND 735 PM EDT...WYTHEVILLE AIRPORT
AND CERES AROUND 740 PM EDT...RURAL RETREAT AROUND 750 PM EDT...AND
APPROACH WYTHEVILLE BY 810 PM EDT.
WIND GUSTS TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN MAY
ACCOMPANY THIS STORM.
WERT
Drought, Stokes
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Stokes forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.402, -80.240 (the zone’s center; the record gives no point)
The month began with a Severe (D2) drought across the far southwest portion of the county and Moderate (D1) across the remainder of the county. On June 10th, conditions had worsened across all but the northeast part of the county to a Severe (D2) drought. On June 17th, all of the county was categorized as being in a Severe (D2) drought. This category of drought continued through the end of the month.
Drought, Surry
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Surry forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.415, -80.687 (the zone’s center; the record gives no point)
A Severe (D2) drought began the month across the southern half of the county with the remainder of the county in a Moderate (D1) drought. On June 10th, the Severe (D2) drought had spread north to include all of the county. This category of drought continued through the end of the month.
Drought, Watauga
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Watauga forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
A Severe (D2) drought began the month for the entire county. On June 10th, the southern quarter of the county worsened to an Extreme (D3) drought. On June 21st, the expanse of the Extreme (D3) drought had spread north to include the southern half of the county. This category of drought continued through the end of the month.
Drought, Wilkes
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Wilkes forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.206, -81.163 (the zone’s center; the record gives no point)
During the entire month of June, an Extreme (D3) Drought continued across the southern half of the county, with a Severe (D2) Drought across the northern half of the county.
Drought, Yadkin
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Yadkin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.161, -80.665 (the zone’s center; the record gives no point)
An Extreme (D3) Drought began the month across the southwest part of the county, with a Severe (D2) Drought across the remainder of the county. On June 17th, the Extreme (D3) Drought covered the southern half of the county, with the Severe (D2) Drought across the rest of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99130, 99131, 99132, 99133, 99134.